Dodgy ecstasy sweeps across UK cities
Party goers are being sold PMA instead of ecstasy with lethal consequences.
- 2,000% increase in PMA deaths since 2011.
- Just one PMA pill can be lethal.
- Side-effects include agitation, delirium, seizures and death.
Predrinks is in full flow and soon it’s time to hit that drum and bass club where everyone knows the security turn a blind eye to being off your face on ecstasy. We all know somebody whose night isn’t complete without the euphoric buzz of MDMA.
But at unis across Britain fun-loving students are being hospitalised and even dying due to dodgy ecstasy powder, crystals and pills.
The Office for National Statistics has recorded a major spike in PMA-related deaths.
Manchester’s popular annual club night, Warehouse Project, had 1 person die and 16 people hospitalised in October.
The club boss said: “They think they are buying ecstasy or MDMA but these scumbags are cutting it with this cheap PMA.”
PMA massively increases serotonin especially in combination with other drugs and leads to people overheating and collapsing.
The Independent Scientific Committee on Drugs (ISCD), lovechild of pro-drugs campaigner Prof David Nutt, list a shocking range of horrific side effects users of the illicit pill can suffer.
PMA use can lead to rocketing body temperature, agitation, delirium and seizures.
Terrifyingly the ISCD told the Tab: “People have reported very dangerous reactions after just a single pill or even less.”
Para-Methoxyamphetamine, the chemical name of PMA, is a toxic amphetamine that’s five to ten times stronger than ecstasy (a mix of substances including MDMA.)
It is cheaper and made from legal chemical anethol, so dealers are keen to pass PMA off as MDMA.
Most people who take PMA have been duped by unscrupulous drug dealers into believing that they are taking ecstasy.
Warning signs your ecstasy might be PMA according to the Independent Committee on Drugs:
1. “I dropped an hour ago and I’m not coming up.”
This is a key alarm bell. Although PMA’s effects are similar, they can take up to an hour to kick in, so users often take another pill under the wrong impression the first had not worked, resulting in a massive dose.
“Take a small amount to start with, less than half a pill, and wait MORE than an hour. If nothing is happening, DON’T take any more.
If something is happening that feels right, you can choose to continue, but take no more than the initial dose.However, there are pills/powders out there that contain BOTH MDMA and PMA”.
2. “I did a pill test and it didn’t go the right colour.”
Pill tests like eztestkits show the presence of MDMA-like substances. They are promoted as an effective way to test the safety of drugs.
However they are not a foolproof method because pills containing both MDMA and PMA will test positive for MDMA.
The Tab’s survey found 46% of students have used MDMA, making MDMA one of the most popular drugs amongst students. It is unlikely the recent deaths will deter frequent users. There are ways reduce the risks, but quite frankly there is no safe and reliable way of taking it.
For more advice on reducing the risks of drug taking see the ISCD website.